Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Advice:
Upset stomach due to Warfarin?
Watch this 
View More Posts Ignore
Hi,
I'm really fed up now as I've had a funny tummy for six weeks now - ever since I started on warfarin, basically.
My dose was uppped yesterday and now apart from the usual toilet issues (I won't go into too much detail) I've now got a strong stomach ache and am feeling nauseous every time I think of food. Even though I'm hungry :-S
Has anyone else experienced similar problems? And what helped sort it out?
Posted on 03/14/09, 08:03 pm
28 Replies | Most Recent Add Your Advice
Reminder: This is a support group for Pulmonary Embolism. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 03/14/09  9:50pm
" At the hospital where they started me on Warfarin, they administered it with some gut-pill whose prescription name I never remembered. I take that to mean that it is common to need to ease digestion when taking Warfarin.
The over-the-counter equivalent of that gut pill is sold as Prilosec in USA, or the store-brand Omeprazole, in daily 20 mg tablets. According to http://en.wikipedia.org/wiki/Omepra... it is sold in the UK as well.
I continued taking daily 20 mg Omeprazole for the year that I have been on Warfarin and have had no digestive issues. Whoever you go to for INR testing would want to be apprised if you are trying Omeprazole or any other drug in combination with Warfarin. "
View More Posts Ignore
Reply #2 - 03/15/09  1:07am
" My doctors also prescribed Prilosec/Omeprazole to help me with tummy issues I was having in association with taking Warfarin (plus all of the other drugs administered in the hospital for pain, clot-busting, etc.).

However, I was one of the rare folks who had a severe allergic reaction to Prilosec, and had to not only stop taking it, but also had to take a steroid to get rid of the allergic reaction.

I have had tummy issues off and on, and I've found chewing on a couple of Tums helps. But, it might be best to discuss with your doctor to see if he advises something else.

Good luck. I hope you feel better! "
View More Posts Ignore
Reply #3 - 03/15/09  9:30pm
" I had severe nausea. There is an equate nausea medicine that helped and I ate mostly crackers and sprite. I was only on it for a month (they switched me to lovenox cause coumadin made me tooo sick). Nexium didn't help me and the other nausea medicine i think it is phenegrin (sorry my spelling is really bad) made me sleep ALL the time but it also worked. Hope this helps. "
View More Posts Ignore
Reply #4 - 03/16/09  9:22am
" Hi everyone,
Thanks for the advice and good to know that this little problem can be overcome. I have made an appointment with my GP for tomorrow afternoon and hope he will prescribe me something that helps (I've written down your medications in case he needs a bit of prompting :-) "
View More Posts Ignore
Reply #5 - 03/17/09  2:47pm
" Hi, I went to see my chatty GP about this. He was surprised I waited this long to go see him. He says if it were any other medication he'd stop it but as it's warfarin he doesn't want to meddle with the anticoag clinic and has asked me to check with them. In the meantime he's prescribed me a bumper pack of what is essentially immodium. He says it's rare for people to react to warfarin and that I'm the first he's met, though reading on here I see I'm not the only toilet-dweller :-D
Hopefully if the clinic can sort this some of the tiredness will go? "
View More Posts Ignore
Reply #6 - 03/17/09  6:27pm
" I know someone whose elderly father does Warfarin for life. He got past some of the fatigue factor by changing the time he took the stuff. Generally the lab people want you to take it in the evening, but he switched to morning and it worked much better for him with the way the stuff cycles through.

I've done mornings if only because I work on call 24/7 and when I get paged in the eve, it is too much distraction to pay attention to pill-popping time. Most pager crises get resolved in time to get an undistracted morning start.

Doing things that way, I have noticed minimal side effects. "
View More Posts Ignore
Reply #7 - 04/12/09  10:14am
" Well for warfarin, I feel your pain. I drank buttermilk to start with until it got in my system for a while. Yuck, but sip on it, you will aquire a taste for it sooner or later. lesser of the two evils for me. buttermilk coats and helps to soothe your stomach lining. Also try some yogurt. That also helps a lot. After a while you should be able to take it without anything. I at first spaced my pills apart too, not all at one time. That also helped. Your Dr could prescribe phenegran which helps some too. It makes a lot of people drowsy but didnt seem to affect me. Take it at night, dont drive and take that. "
View More Posts Ignore
Reply #8 - 04/12/09  3:57pm
" Hi David,
I've actually been off the warfarin for just over two weeks now (on tinzaparin shots instead) and things have only improved marginally. I have been taking some probiotics and eating yogurthy stuff to see if that helps but not really. Things are a little better in that I am generally ok during the day. I just have one big long liquidy (sorry) session late in the evening before I go to bed. I'm due back at the clinic later this week and they said that if things haven't improved significantly whilst on the shots they will refer me on so I'll see what happens... "
View More Posts Ignore
Reply #9 - 04/20/09  6:54am
" Hi Pippa just read your post and I have been suffering with really upset stomach over the last few weeks but had put it down to the fact that me and my hubby had seperated hadnt even considered it to be the warfarin was wondering what dose you are on and wasyour gp happy to take youoff warfarin and put you onsomething else Im loosign weigth quite quickly at the momentdue to the stress of the seperation and my stomach Im wondering if thatcant be doing the Inr levels any good "
View More Posts Ignore
Reply #10 - 04/20/09  8:48am
" Hi Kez,
My gp sent me back to the anticoagulation clinic at the hospital as he didn't want to interfer with my warfarin management (it's all done at the hospital). There they decided to take me off warfarin and put me on tinzaparin (heparin) for a few weeks. Things got a little better but it was on and off good days and bad so last Thursday they put me back on the Warfarin and have decided that I should go back to my GP to manage the diarrhoea as a separate problem. I had to hand in a sample this morning (yuck!) and on Friday I am giving blood for a liver and kidney function check. We'll see how it goes from there. I'm not sure how this all has affected my INR as the stomach has been rather steadily upset so my INR has been stable (albeit low). From what I understand they would have been more worried had I lost more weight. As this seems to be the case with you you should really get this checked out! If the samples this week reveal anything, I'll pop it on this discussion as an update... "

First | Previous | Page: 1 2 3 | Next | Most Recent Add Your Advice
Advertisement


More From Around the Web